Independence numbers of graphs and generators of ideals

Abstract

This article investigates the generators of certain homogeneous ideals which are associated with graphs with bounded independence numbers. These ideals first appeared in the theory oft-designs. The main theorem suggests a new approach to the Clique Problem which isNP-complete. This theorem has a more general form in commutative algebra dealing with ideals associated with unions of linear varieties. This general theorem is stated in the article; a corollary to it generalizes Turán’s theorem on the maximum graphs with a prescribed clique number.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    R. L. Graham, S.-Y. Li andW.-C. W. Li, On the structure oft-designs,S.I.A.M. J. Alg. Disc. Meth. 1 (1980) 8–14.

    MATH  MathSciNet  Google Scholar 

  2. [2]

    W.-C. W. Li andS.-Y. R. Li, On generators of ideals associated with unions of linear varieties,Bull. London Math. Soc., to appear.

  3. [3]

    P. Turán, On the theory of graphs,Coll. Math. 3 (1954) 19–30.

    MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Additional information

Research supported in part by NSF Grant MCS77-03533.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Li, SY.R., Li, WC.W. Independence numbers of graphs and generators of ideals. Combinatorica 1, 55–61 (1981). https://doi.org/10.1007/BF02579177

Download citation

AMS subject classification (1980)

  • 05 C 35
  • 13 A 15, 05 C 15